Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 227, NWS Dodge City, KS

August 29, 20204 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2020, 1:54 AM CDT for 4 counties in Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2020, 1:54 AM CDT (06:54 UTC)
Expired
Aug 29, 2020, 2:45 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 2:08 AM CDTTSTM WND DMGBucklin, KSPOWER POLES SNAPPED IN BUCKLIN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2819 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS53 KDDC 290654
SVRDDC
KSC025-033-057-097-290745-
/O.NEW.KDDC.SV.W.0227.200829T0654Z-200829T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
154 AM CDT Sat Aug 29 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Western Kiowa County in south central Kansas...
  Northwestern Comanche County in south central Kansas...
  Northern Clark County in southwestern Kansas...

* Until 245 AM CDT.

* At 153 AM CDT, a severe thunderstorm was located near Kingsdown,
  moving east at 30 mph.

  HAZARD...An outflow boundary with 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ashland, Bucklin, Greensburg, Protection, Mullinville, Ford, Bloom,
  Sitka, Clark State Lake and Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 9999 3770 9987 3772 9926 3715 9940
TIME...MOT...LOC 0653Z 266DEG 28KT 3756 9981 

HAIL...<.75IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
451 
WWUS53 KDDC 290724
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
224 AM CDT Sat Aug 29 2020

KSC025-033-057-097-290745-
/O.CON.KDDC.SV.W.0227.000000T0000Z-200829T0745Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
224 AM CDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN FORD...WESTERN KIOWA...NORTHWESTERN COMANCHE AND
NORTHEASTERN CLARK COUNTIES...

At 224 AM CDT, an outflow boundary from thunderstorms was located 
very near Mullinville, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ashland, Bucklin, Greensburg, Protection, Mullinville, Sitka and
Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 9990 3768 9965 3772 9926 3715 9940
TIME...MOT...LOC 0724Z 266DEG 28KT 3758 9950 

HAIL...<.75IN
WIND...60MPH
 
$$

SUGDEN
735 
WWUS53 KDDC 290735
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
235 AM CDT Sat Aug 29 2020

KSC025-033-057-097-290745-
/O.EXP.KDDC.SV.W.0227.000000T0000Z-200829T0745Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
235 AM CDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD...WESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES WILL
EXPIRE AT 245 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3718 9990 3768 9965 3772 9926 3715 9940
TIME...MOT...LOC 0735Z 266DEG 28KT 3758 9941 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:05 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 29, 12:05 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1205 AM CDT Sat Aug 29 2020

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 1041 PM CDT Fri Aug 28 2020

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a cold front is moving
slowly southeast across southwest and central Kansas.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 1142 AM CDT Fri Aug 28 2020

Another hot afternoon in store pushing highs into the mid to upper
90s and some breaking the 100 degree mark near the Oklahoma state
line. An approaching cold front is approaching the CWA out of
northeastern Colorado and northwest Kansas later this evening
after sunset and into the overnight hours. The gradient has
slackened and filled the leeside trough that has affected the CWA
this past week, allowing for light southwest to westerly winds
less than 10 mph ahead of the aforementioned frontal boundary.
The upper level ridge has weakened and broke down pushing eastward
allowing for the approaching trough to make its way out of the
Pacific northwest and across the Rockies.

Cold frontal passage later tonight looks to be between the hours
of 8-11PM northwest to southeast across the CWA bringing in cooler
temperatures and gusty north to northeast winds. Increasing clouds
this afternoon will give way to mainly cloudy skies overnight
with increasing thunderstorm chances behind the aforementioned
front. Being on the cool side of the boundary, expect any severe
weather to be minimal at best with damaging winds the main threat
associated with MCS type weather. A marginal risk for severe is
draped across the CWA, but the greatest chances will be for
northwestern and western counties as these storms make there way
out of eastern Colorado. Instability at this time, looks to be
marginal at best and the risk and certainty is quite low for these
to occur. Any storms overnight will push out of the CWA south and
eastward before sunrise Saturday morning giving way to low clouds
and upslope northeast winds up to 20 mph.

Morning low temperatures Saturday morning will mainly be in the
60s and pushing near 70 for south central Kansas depending on the
speed of the frontal boundary. With the extended cloud cover and
cooler air behind the front coupled with upslope northeast flow,
afternoon high temperatures will struggle to reach the 80 degree
mark with much of the CWA in the mid to upper 70s. Expect another
shortwave and round of thunderstorm chances later in the evening
time frame for Saturday and overnight through Sunday morning with
the greatest chances for southern counties south of the Hwy 50-56
corridors. Severe weather is also possible, especially with a
slight risk across south central Kansas due to some warmer
temperatures and more sun than further west and north impacted
more by the upslope conditions. Instability still is questionable
and with the cooler air, the main threats still look to be mainly
with damaging winds but isolated larger hail can't be ruled out at
this time.

Otherwise, expect a cool overnight into Sunday morning seeing
temperatures in the low 60s for much of the CWA with any lingering
storms pushed well to the east and southeast by sunrise. More
active weather to start the long term forecast for the end of the
weekend and into the next work week as well expected more rainfall
and even cooler temperatures behind another stronger cold front.

.LONG TERM...(Saturday night through Friday)
Issued at 105 PM CDT Fri Aug 28 2020

A stronger cold will push through supported by another shortwave
Sunday evening, bringing another round of storms and gusty
northerly winds with even cooler temperatures. Morning lows will
be in the low to mid 50s Monday morning slowly pushing into the
mid to upper 50s towards the end of the long term forecast.
Afternoon highs will be in the low to mid 70s Monday and Tuesday
before pushing back over 80 by mid week and towards the weekend.

A couple more shortwaves will push through the mid week time frame
associated with the long wave pattern bringing in the upper level
southwest flow for the high plains. Severe weather looks to be
marginal once again Sunday evening but too far out to tell with
any certainty beyond that point. Rainfall amounts still do not
look impressive during the entire event with flooding concerns
pretty limited at this point.

Otherwise, expect a warming and dry trend through the end of next
work week as upper level ridging builds in across the Rockies
behind the exiting aforementioned long wave trough. Surface high
pressure will build off the Colorado Rockies with leeside
troughing development brining back in the warmer southerly low
level flow. Fall will be in the air starting in the short term
over the weekend with even more so for next week and not seeing
any strong warmup over the long term period staying in the low to
mid 80 temperature range as we move into the month of September.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1201 AM CDT Sat Aug 29 2020

Scattered thunderstorms will drift slowly east-northeast across west
central and southwest Kansas into central Kansas overnight potentially
affecting the vicinity of all TAF sites with periods of MVFR cigs/vsbys.
Brief IFR conditions cannot be ruled out with the strongest storms.
Additionally, an axis of low level stratus is expected to develop later
tonight through daybreak along and behind a cold front pushing slowly
southeast across southwest and central Kansas, resulting in possible
MVFR/IFR cigs. Otherwise, predominately VFR conditions are expected
by mid/late morning through the afternoon. Northeast winds around 10
to 20kt will develop behind the cold front and persist through this
afternoon. Gusts up to 25 to 35kt will be possible in some locations
behind the initial frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  78  61  87 /  50  50  40  10
GCK  64  77  61  88 /  60  50  40  10
EHA  65  79  63  92 /  70  50  50  10
LBL  66  79  62  92 /  60  50  50  10
HYS  65  78  60  84 /  50  50  30  20
P28  70  79  64  85 /  40  50  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...JJohnson
Hazardous weather outlook, Aug 28, 3:18 AM CDT, 22 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
318 AM CDT Fri Aug 28 2020

KSZ030-031-043>046-061>066-074>081-084>090-290830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
318 AM CDT Fri Aug 28 2020 /218 AM MDT Fri Aug 28 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through tonight across west central, southwest, and
portions of central Kansas. The strongest storms will be capable
of producing up to quarter size hail and gusty winds up to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There is a marginal risk for severe thunderstorms Saturday and
Sunday with large hail and damaging winds the main hazards. Periods
of heavy rainfall will increase the potential for localized flooding
with thundestorms early Saturday.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally west of a Dighton to Dodge City to Ashland line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 29, 12:03 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 AM CDT Sat Aug 29 2020

KSZ043-044-290600-
Lane KS-Scott KS-
1203 AM CDT Sat Aug 29 2020

...SPECIAL WEATHER STATEMENT...

At 1203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Gove to near Modoc. Movement
was east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Healy, Scott State Lake,
Modoc, Manning, Pendennis, Amy and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10026 3837 10025 3836 10109 3840 10113
      3870 10113
TIME...MOT...LOC 0503Z 284DEG 30KT 3881 10052 3850 10113

SUGDEN
Special weather statement, Aug 29, 12:17 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1217 AM CDT Sat Aug 29 2020

KSZ080-081-089-090-290600-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1217 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL 100
AM CDT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Wilmore, Lake Coldwater, Croft and Belvidere.

LAT...LON 3722 9939 3739 9947 3756 9901 3732 9890
TIME...MOT...LOC 0517Z 249DEG 23KT 3734 9934

SPRINGER
Special weather statement, Aug 29, 12:50 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1250 AM CDT Sat Aug 29 2020

KSZ043-044-063-077-290645-
Gray KS-Finney KS-Lane KS-Scott KS-
1250 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...EASTERN SCOTT...LANE AND
NORTHERN GRAY COUNTIES UNTIL 145 AM CDT...

At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Manning to near Plymell.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Garden City, Cimarron, Dighton, Pierceville, Ingalls, Alamota,
Charleston, Grigston, Manning, Pendennis, Amy, Plymell, Healy,
Kalvesta and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10027 3777 10024 3776 10095 3870 10082
TIME...MOT...LOC 0549Z 259DEG 32KT 3868 10075 3777 10080

SUGDEN
Local storm report, Aug 29, 1:12 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
112 AM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND GST     3 NW PIERCEVILLE        37.92N 100.72W
08/29/2020  M58 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

JRJ
Special weather statement, Aug 29, 1:19 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
119 AM CDT Sat Aug 29 2020

KSZ030-031-290700-
Trego KS-Ellis KS-
119 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND ELLIS COUNTIES UNTIL
200 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Wakeeney, Schoenchen, Ogallah, Collyer, Trego Center,
Yocemento, Cedar Bluff, Munjor, Riga, Toulon, Voda and Antonino.

LAT...LON 3913 9923 3870 9921 3870 10014 3913 10015
TIME...MOT...LOC 0618Z 269DEG 18KT 3890 9969

SPRINGER
Special weather statement, Aug 29, 1:22 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
122 AM CDT Sat Aug 29 2020

KSZ090-290715-
Barber KS-
122 AM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY UNTIL 215 AM CDT...

At 122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9890 3744 9891 3743 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0622Z 263DEG 31KT 3726 9868

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:20 PM CDTSpecial Weather StatementDDCStanton40 min
Aug 28, 10:34 PM CDTSevere Thunderstorm WarningDDCStanton25 min
Aug 28, 10:55 PM CDTSpecial Weather StatementDDCHamilton65 min
Aug 28, 10:58 PM CDTSpecial Weather StatementDDCStanton47 min
Aug 28, 11:17 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny29 min
Aug 28, 11:27 PM CDTSpecial Weather StatementDDCKearny48 min
Aug 28, 11:46 PM CDTSevere Thunderstorm WarningDDCKearny29 min
Aug 28, 11:54 PM CDTSpecial Weather StatementDDCTrego66 min
Aug 29, 12:03 AM CDTSpecial Weather StatementDDCLane, Scott57 min
Aug 29, 12:10 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny41 min
Aug 29, 12:17 AM CDTSpecial Weather StatementDDCKiowa43 min
Aug 29, 12:50 AM CDTSpecial Weather StatementDDCFinney, Lane55 min
Aug 29, 1:01 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott44 min
Aug 29, 1:12 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman32 min
Aug 29, 1:19 AM CDTSpecial Weather StatementDDCEllis, Trego41 min
Aug 29, 1:22 AM CDTSpecial Weather StatementDDCBarber53 min
Aug 29, 1:39 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman39 min
Aug 29, 2:16 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt, Stafford40 min
Aug 29, 2:38 AM CDTSpecial Weather StatementDDCEllis, Hodgeman, Pawnee, Rush37 min
Aug 29, 2:57 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt, Stafford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.